Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 65, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2004, 12:16 AM CDT for Jackson County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 12:16 AM CDT (05:16 UTC)
- Expired
- May 8, 2004, 12:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2481 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
724 WUUS53 KFSD 080516 SVRFSD MNC063-080545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1215 AM CDT SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 1245 AM CDT * AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED JUST NORTHWEST OF NEAR LAKEFIELD...OR ABOUT 10 MILES NORTHWEST OF JACKSON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BERGEN AROUND 1235 AM CDT THIS EXTENDS THE PREVIOUS WARNING FOR JACKSON COUNTY. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4378 9527 4362 9524 4366 9487 4385 9487 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:10 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 7, 9:10 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 910 PM CDT FRI MAY 7 2004 .DISCUSSION... FRONTAL ZONE APPROACHING SLOWLY NWRD TOWARD PLATTE RIVER IN ERN NEBRASKA BASED ON KOAX RADAR AND MORE COARSE SFC ANLYS...BUT MY OH MY IS IT CAPPED TO SFC BASED CONVECTION. PREFERRED LOCATION FOR ANYTHING ACTIVE WOULD SEEM TO BE WHERE STLT HAS INDICATED PERSISTENT ZONE OF ACC ABV LOW LVL ELY FLOW SC FIELD FM WAKE OF LAST NIGHTS RAINFALL IN IA...FM FAR SERN SD INTO NW IA AND SRN SW MN. WK DISTURBANCE HELPING IN INITIATION OF CELLS N OF BLACK HILLS...WITH SECONDARY WAVE IN SCNTRL SD AND NCNTRL NE ATTM...MUCH WEAKER THAN FORMER THOUGH...BUT REALLY STARTING TO BACK WNDS AND INCRS LOW LVL CONVERGENCE TO S...WITH MORE ELEVATED CONVERGENCE SUGGESTED TO LOCK IN NORTH OF THAT ACRS MAINLY SERN HALF OR SO OF CWA. WL HAVE TO WATCH TO SEE IF THESE ATTEMPT TO INVOLVE LLJ LTR IN LIFE AND MORE MORE ESE TOWARD NRN CWA...BUT INCRS IN CONVERGENCE AND LOCATION RIGHT ON EDGE OF STRONGER CAP FAVORS MOVING SOME PCPN INTO MORE NOCTURNAL REALM ACRS S. UPDATED TO INCRS POPS FARTHER INTO NIGHT ACRS SRN TIER...AND REALIGN QPF WITH EXPECTATIONS OF MORE NOCTURNAL ACTIVITY. DEGREE OF ELEVATED INSTABILITY WOULD SUGGEST AT LEAST A LARGE HAIL THREAT WITH STRONGER STORMS SERN HALF OF CWA WHICH DVLP. MOST OF THE SHEAR IS LO LVL AND NOT TOO USABLE FOR DEVELOPING ELEVATED STORMS...BUT BELT OF SLIGHTLY STRONGER FLOW ALFT AS HEAD NORTH THRU CWA. .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
Hazardous weather outlook, May 7, 10:58 AM CDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT FRI MAY 7 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED ELEVATED THUNDERSTORMS ARE POSSIBLE VERY LATE THIS AFTERNOON...BUT LIKELY INTO THE EVENING...MAINLY EAST OF A LINE FROM YANKTON TO BROOKINGS. SOME OF THE STORMS MAY BECOME SEVERE AND COULD PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...THUNDERSTORMS WILL AGAIN THREATEN THE AREA...WITH A BETTER POTENTIAL TO BE MORE WIDESPREAD AND ORGANIZED. ADDITIONAL MOISTURE IN THE LOW LEVELS...AS WELL AS A FAVORABLE WIND PROFILE... SHOULD ALLOW SUPERCELLS TO DEVELOP. STRONG STRAIGHT LINE WINDS... LARGE HAIL AND ISOLATED TORNADOES WILL ALL BE POSSIBLE. THE MAIN THREAT FOR TORNADOES SHOULD BE EAST OF INTERSTATE 29 AND SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM...EAST OF A LINE FROM YAKNTON TO BROOKINGS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HACKER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:20 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 25 min |
| May 7, 11:41 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.